Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Gaylord, MI

June 29, 2021Oscoda County, Michigan

NWS Gaylord, MI issued this special weather statement at Jun 29, 2021, 2:55 PM EDT for Oscoda County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 2:55 PM EDT (18:55 UTC)
Expired
Jun 29, 2021, 3:30 PM EDT
In force
35 min
Issued by
NWS Gaylord, MI

County Oscoda County, MI

The radar

The NCL Michigan radar (KAPX), 58 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WWUS83 KAPX 291855
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
255 PM EDT Tue Jun 29 2021

MIZ029-291930-
Oscoda-
255 PM EDT Tue Jun 29 2021

...A SHOWER WITH GUSTY WINDS WILL AFFECT EASTERN OSCODA COUNTY...

At 254 PM EDT, a shower with gusty winds was located over Mio, 
moving east at 30 mph. 

Winds gusts of around 40 mph are possible with this shower.

This shower will be near...
  Fairview around 300 PM EDT.
  McKinley around 310 PM EDT.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4458 8419 4475 8422 4481 8389 4458 8389
TIME...MOT...LOC 1854Z 262DEG 25KT 4468 8410 

$$

JZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jun 29, 1:27 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 29, 1:27 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
127 PM EDT Tue Jun 29 2021

.UPDATE...
Issued at 1048 AM EDT Tue Jun 29 2021

Quasi-stationary diffuse boundary across central Michigan with
mainly light showers sliding across much of northern lower
Michigan in broad isentropic upglide area. Not much changing for
the afternoon, as front remains relatively stationary with
continued off and on rain chances across much of northern
Michigan. Overall instability is lacking due to pervasive cloud
cover and weakish lapse rates but we may be able to generate
several hundred joules of CAPE across southern areas this
afternoon (especially if we can thin out the clouds). Freezing
levels are quite high (minimal hail threat). Main threat from any
storms will be localized damaging winds. Best chance of a strong
to severe storm is generally south/east of a line from Manistee
to Alpena.

Heavy rain also continues to be a concern, with PWATS approaching
2 inches. If we train showers/storms across the same areas
throughout the day, some localized 1-2" rain amounts would be
possible. Once again, the best threat of this would generally be
south/east of a line from Alpena to Manistee.

We will continue to highlight severe and heavy rain threat in our
messaging. Temps generally in the 70s today, with a few lower 80s
possible toward Saginaw Bay.

&&

.NEAR TERM...(Today through Tonight)
Issued at 432 AM EDT Tue Jun 29 2021

High Impact Weather Potential: Locally heavy downpours especially
across northern Lower.  Low end severe thunderstorm risk as well
with gusty winds the mostly likely severe impact.

Pattern Synopsis/Forecast: Large scale pattern early this morning
anchored by anomalously strong closed anticyclones over western
Canada and off the east coast...which is keeping things very slow
moving/blocky.  Positive tilt trough exists between these high
pressure centers and runs from Hudson Bay southwest across the
northern/central Plains and into the desert southwest...with an
embedded well-defined dynamic PV anomaly over western Minnesota/
eastern South Dakota. 03z surface/composite analysis shows an ill-
defined frontal boundary which based on 950mb theta-e analysis looks
like it lies south of the US-10 corridor in Lower Michigan...with a
1017mb frontal wave over southwest Wisconsin. Surface dew points are
in the upper 60s-lower 70s along and south of the boundary...and
persistent deep layer flow around east coast anticyclone continues
to drag a deep moisture tap from the tropics up through the southern
Plains/mid Mississippi Valley and into the Great Lakes.  00z APX
sounding precipitable water approaching 1.50 inches...with 1.95
inches at DTX (+2 to +3 standard deviations). Overall forcing is
pretty weak given broad anticyclonic nature to the flow...but weak
isentropic ascent is evident across Michigan/southern Wisconsin
which has been driving scattered light shower development across
parts of Lower Michigan early this morning in addition to
precipitation across Wisconsin and southern Minnesota/northern Iowa
closer to the upper level trough axis. There is some elevated
instability across much of Lower Michigan so will have to watch and
see if development becomes more robust with time.

Overall surface pattern will remain rather ill-defined with the
boundary across central Lower Michigan likely to remain in place
this afternoon.  But what will be changing is Minnesota PV anomaly
which will be on the move today and will be crossing the Upper
Peninsula this afternoon and evening...and followed by another short
wave trough/height falls during the overnight hours.

Primary Forecast Concerns: Precipitation evolution with plenty of
moisture around but forcing is somewhat disorganized until upstream
short wave trough arrives later today.  Isentropic ascent driving
current activity will continue at least into part of the afternoon
across the forecast area...with increasing dynamic forcing spreading
across Upper Michigan ahead of approaching short wave trough.  Weak
boundary across central Lower Michigan back into Wisconsin will also
provide a convective focus later today.  Could be a little early sun
across eastern Upper where skies have mostly thinned out early this
morning but expecting an increased probability for showers as the day
wears on especially ahead of approaching short wave trough and
likelihood for convection developing ahead of the feature across
western Upper Michigan and northern Wisconsin to work its way into
the eastern end of the Upper Peninsula later this afternoon/evening.
Across northern Lower showers will be ongoing through the day...
especially south of M-32.  Focused on an area roughly along and
south of an MBL-APN line for potential destabilization today later
today...perhaps on the order of 500-1000J/kg MLCAPE values along the
frontal boundary across central Lower.  There is some deep layer
shear this afternoon of roughly 40-50kts though mostly
unidirectional...so some potential for organized updrafts though high
freezing levels would suggest mostly a wind threat (via
precipitation loading through better wind potential may be across
the lake in Wisconsin).  But heavy rainfall is a more concrete
threat this afternoon as precipitable water values above 1.50 inches
and a deep (3-4km) warm cloud layer should make for some efficient
rain makers...and if we can get a bit of echo training going then
some locales can pick up a fair bit of precipitation.  Current SPC
Day 1 outlook keeps northern Lower in the Marginal Risk which is not
unreasonable...but at the very least will have an explicit mention
of heavy rainfall in the forecast at least for the areas outlined
earlier.

Expect showers to continue at least through the evening with
residual forcing from short wave trough passing through eastern
Upper.  As the precipitation threat winds down expecting fog and
stratus to develop in many areas during the overnight.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 432 AM EDT Tue Jun 29 2021

High Impact Weather Potential: Minimal attm...

Pattern Synopsis/Forecast:

At the start of the short term...will look for the very anomalous
ridging centered to our northwest in west-central Canada to become a
little less amplified and a little more tilted as a shortwave
continues to ride up and over it through the flow. As this ridging
becomes more positively tilted and moves a little further
eastward...will look for positively tilted troughing that has been
stuck across the central Plains to finally begin to move
eastward...centered over the upper Great Lakes by Wednesday morning.
Jet max dropping through the flow ahead of the ridge will assist in
reinforcing the cooler and drier air dropping southward out of
Canada as troughing becomes more sharply defined with the upstream
ridging still being muscled eastward. There is some uncertainty in
how quickly subsidence will move in...and how deep the troughing
will be Thursday...but the overall idea will be for cooler weather
beyond Hump Day.

Primary Forecast Concerns: Rain/storm potential through the period...

Best way to describe the weather in the coming days is a tale of two
cold fronts... as shortwaves passing through the flow will
ultimately act to reinforce troughing across the Great
Lakes...subsequently bringing cooler...and less humid air into the
region for the end of the week. For those who like it cool, it will
be the best of times...and for those who prefer the heat and
humidity, well.......

Wednesday morning...will be looking for tonight's (Tuesday's)
shortwave to be getting absorbed into the flow to our
north/northeast...sliding the first front more or less eastward
through the area. This should allow for a relatively quiet day
overall...though shower and storm chances will not be entirely
zero... as there could be some isolated development, particularly
across our southern zones where somewhat better moisture and warmth
will be located with diurnal heating...and also potentially across
the UP ahead of the next impulse. The first front, more or less
zonally oriented, looks to get hung up across the area for a time on
Wednesday, waiting for the next impulse to drop into the base of the
trough (which, by the way, should now be centered over the upper
Great Lakes/more or less Western UP/Wisconsin...as opposed to the
northern Plains, where it's been hanging out for the last several
days). This impulse will drop into the Great Lakes Wednesday night
into Thursday ahead of Canadian surface high pressure sliding
in...ultimately reinforcing the cooler and drier air mass that will
have seeped into the region. Will look for a few showers and storms
to move through along/ahead of the front Thursday, heralding the
cooler and less humid weather. As usual, the more unstable
environment should be across the southern CWA and points
south...where the warm and moist air will hold on the longest...as
cold air settles in aloft.

There is some disagreement in the models on how deep and how tilted
the trough will be as it sits over us Wednesday night into Thursday.
This puts into question how much precipitation we'll see Wednesday
night into Thursday...as well as how cloudy we may be. With the
surface high dropping in, though...do expect things to become
quieter...cooler...and less humid...going into Thursday night to end
the short term.

.LONG TERM...(Thursday night through Monday)
Issued at 432 AM EDT Tue Jun 29 2021

High Impact Weather Potential: Minimal attm...

With Canadian high pressure in control Friday morning... will look
for the start of the long term (and potentially the start of the
weekend for some) to be quiet and seasonably cool. At least of this
evening...operational guidance seems to suggest a trend towards the
troughing ending up just to our east and/or southeast. This would
put us on the side of upstream ridging typically favored for
subsidence and surface high pressure...indicating that we'd be
overall favored for a pleasant and increasingly warm weekend (as
ridging builds into the Great Lakes). Even so...there is some
uncertainty in how quickly the troughing influence departs the
region...which could allow for shower/storm chances to continue to
linger off and on for the first half of the period. The next item to
watch in the long term will be a shortwave sliding through the flow
to our north in Canada toward the end of the weekend...which may be
close enough to influence our weather...particularly given that
we'll already have the troughing nearby. Additionally...with ridging
trying to build in for the weekend...will look for some semblance of
return flow as well as increasingly warm temperatures, which could
prepare the environment for precipitation production for the second
half of the long term (i.e., Sunday and Monday). However, there is
still a fair bit of uncertainty to deal with, at the very least
where timing is concerned. Something to keep an eye on, with the
holiday weekend ahead and a lot of outdoor activities likely to
occur.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 115 PM EDT Tue Jun 29 2021

Numerous rain showers into early this evening with a few
thunderstorms possible, especially at MBL and APN. The showers
will diminish this evening, giving way to developing stratus and
fog. Mainly MVFR conditions this afternoon with localized IFR
around heavier showers. CIGS/VSBYS decrease tonight, with more
widespread IFR and potentially LIFR conditions developing.
Gradually improving conditions on Wednesday morning.

&&

.MARINE...
Issued at 432 AM EDT Tue Jun 29 2021

Pressure gradient remains weak today across the upper Great Lakes
thus meaning another day of lake breeze circulations dominating
local winds within the nearshore waters.  Fog will continue to be
found across the upper Lakes through Tuesday which will reduce
visibilities. Headline conditions not expected through Wednesday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...JK
NEAR TERM...JPB
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...JK
MARINE...JPB
Hazardous weather outlook, Jun 29, 1:30 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
130 PM EDT Tue Jun 29 2021

MIZ016>018-020>036-041-042-086>088-095>099-301730-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
130 PM EDT Tue Jun 29 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible into this evening. Severe storms are
not expected. Isolated stronger storms could produce gusty winds
and brief heavy downpours.

Locally heavy rain is possible today, especially south of M-72.
Please see the excessive rainfall outlook for additiontal details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a risk for thunderstorms Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-301730-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
130 PM EDT Tue Jun 29 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Areas of fog will reduce visibilities on the Great Lakes today
and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jun 29, 2:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
255 PM EDT Tue Jun 29 2021

MIZ029-291930-
Oscoda-
255 PM EDT Tue Jun 29 2021

...A SHOWER WITH GUSTY WINDS WILL AFFECT EASTERN OSCODA COUNTY...

At 254 PM EDT, a shower with gusty winds was located over Mio,
moving east at 30 mph.

Winds gusts of around 40 mph are possible with this shower.

This shower will be near...
  Fairview around 300 PM EDT.
  McKinley around 310 PM EDT.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4458 8419 4475 8422 4481 8389 4458 8389
TIME...MOT...LOC 1854Z 262DEG 25KT 4468 8410

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:10 PM EDTSpecial Weather StatementAPXAlpena50 min
Jun 29, 3:40 PM EDTSpecial Marine WarningAPX95 min
Jun 29, 3:53 PM EDTSpecial Weather StatementAPXAlcona37 min
Jun 29, 4:18 PM EDTSpecial Weather StatementAPXIosco27 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.